Arsenic, Mercury, and Lead – What do They Have to Do with MS?

If it’s one thing I have learned in caring for my spouse, it’s that in order to keep him healthy and functioning at his optimum level, I have to take a holistic approach to his care.  Taking MS drugs to prevent exacerbations helps prevent significant loss of function; however, if his body is not in the best shape possible to fight attacks from viruses or bacteria or if he’s injured or allows his body to become de-conditioned, those issues are just as significant to his well-being as the medication he takes. Therefore, Lynn’s wellness regime includes a diet that targets mitochondrion function (repair of nerve cells); he exercises every day focusing on different muscle groups; and he rests when he gets tired.  At his last neurologist visit, his functioning was better than the visit before and as it had been the visit before that.  In fact, the neurologist stated, “You’re surprisingly better and it’s not due to what I’m doing for you.  Keep up the good work.”  It seems that he’s doing all the right stuff so why is it that he continues to feel so bad?

Lynn has been taking Rebif for almost two years now.  If you’ve taken Rebif or know anyone who has, it has the ability to make you feel like you have the flu; however usually that gets much better as your body adjusts to it.  That hasn’t happened for Lynn.  In addition, as a side-effect of Rebif, his thyroid stimulating hormone levels became high indicating that his thyroid was not working properly.  Hypothyroidism makes you feel cold, extremely fatigued, and generally miserable. So hypothyroidism was blamed for why he felt bad; but then the thyroid levels began to get back to near normal but his fatigue and general malaise seemed worse. Was this just another MS issue he would have to live with? Maybe not….

The best healthcare provider he has had by far to date is not his neurologist but his dietician. She’s amazing. We were having one of our regular consultations with her and describing how bad he felt and she quickly became suspicious that something else might be going on. She asked his primary care doctor to do a urine test for heavy metals.  She requested a six hour provoked test which required him to take some pills that stimulated the release of heavy metals that might be stored in his cells into his bloodstream and later excreted into his urine.  This test would show potentially if he had stored heavy metals in his system that might be affecting his health.  We were shocked at the results!

Lynn used to work in construction which, of course, involved using lots of chemicals (i.e., paints, salt-treated lumber, and many other cleaning, coating, shining, bonding, and other chemical agents).  His toxic element clearance profile showed excessive levels of lead, mercury, arsenic, gadolinium, rubidium, thallium and cadmium!  The two that were the most out of range were gadolinium and ARSENIC!  (No, I am not feeding him arsenic to slowly poison him).  His arsenic level should have been below 50 µg/g and it was 202!  Four times the acceptable limit.  No wonder he feels so bad!

Excessive lead buildup can interfere with membrane functions, iron transport, the lifespan of red blood cells and some liver functions.  It causes reduced vitamin D synthesis, slowed nerve conduction, peripheral neuropathy, hypertension, and loss of IQ.   Hmmmm….Lynn has borderline anemia and low red blood cell counts, hypertension, and of course neurological issues.

Excessive mercury causes inhibition of lymphocytes leading to immunosuppression and the development of autoimmune conditions (i.e., arthritis, MS, lupus, etc.).  It can also cause memory loss, tremor and excitability, insomnia, lassitude, anorexia, gingivitis, and stomatitis. Of these, so far, he only seems to be bothered by MS.

Arsenic inhibits mitochondrial function, inactivation of lipoic acid, impairment of lymphocyte stimulation and interferes with DNA repair (sounds like MS doesn’t it?). Symptoms consistent with excessive arsenic include garlic breath, increased salivation, fatigue, chest pain, diarrhea, hypotension, hair loss, skin hypopigmentation (i.e., very pale skin), white-streaked fingernails, anorexia, peripheral neuropathy, leucopenia (low white cells), and erythrocyte (red blood cell) fragility. …..He has more than a few of these symptoms though the garlic breath might be coming from the excessive amount of garlic he eats EVERY day.

Excess Cadmium side effects are made worse if you also have an excess of mercury or lead (which Lynn does). It causes neuropsychological problems with mood and behavior changes, impairs kidney function, interferes with gluconeogenic enzymes, cellular energy production, and may lead to iron-disordered anemia due to the effects also on the liver.  (He basically seems to be doing okay here but maybe the cellular energy and his anemia might be impacted?)

Gadolinium seems to be the least toxic but can cause hair loss and skin lesions. This I’m sure he got from all the MRI x-rays he’s taken related to his MS. Apparently he doesn’t get rid of the contrast after he gets it.

Rubidium can interfere with potassium transport and metabolism as well as increasing release of norepinephrine. It can therefore lead to headaches, lassitude, irritability, disturbed sleep, cardiac arrhythmia, peripheral neuropathy, inflammation of the respiratory tract and kidney damage. (He’s not experiencing many of these thank goodness)

Increased thallium levels can lead to liver damage, kidney damage, skin and eye problems and neurological problems such as peripheral neuropathy, ataxia, tremor, hearing loss, a “burning feet” sensation, axonal degeneration and myelin loss! Lynn probably got his thallium content from cardiac tests (he has a mitral valve prolapsed and obtains a cardiac scan with contrast every two years to check on how well the heart is coping with the prolapse.) He hasn’t had many of these tests which seems fortunate since his body is not getting rid of it.

So, what does this all mean?  Not sure. What we do know is that he will start slowly detoxing this stuff out of his system next week.  It has to be done slowly so that he won’t get arsenic poisoning effects from all that free-floating arsenic.  Once his cells are cleaned up, he should feel a lot better and maybe then the diet he’s on to repair his neurological system will be better able to do its thing.  Who knows, maybe he might even be able to walk again.  I know he has lesions from the MRI but I don’t know where the lesions are or what body functions are affected so we have our hopes up that this might be a breakthrough that would allow him more mobility.  It won’t cure him but if it can make him feel better and do more, then that’s good enough for us.  I’ll keep you informed.  Oh, and all prayers are appreciated.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll